Skip to main content

Advertisement

Possible cause of bradycardia developed due to α2-sympothomimetic infusion

Introduction

Bradycardia is described as a side effect of α2-sympothomimetic infusion. It is supposed as a dose-dependent phenomenon. Cholinergic antagonists or β-sympathomimetics are recommended for the bradycardia correction. We propose that the severity of bradycardia associated with α2-sympothomimetic infusion depends on the level of hypothyroidism. The aim of this report is to provide evidence for our point of view.

Methods

Fifteen patients after sellar region tumor surgery were included in the study. Resistant arterial hypotension developed in the early postoperative period in all patients and they were monitored with a Swan–Ganz catheter for this reason. The hormonal profile (triiodothyronine, thyroxine, free triiodothyronine, free thyroxine, and cortisol) was investigated daily during the whole period of hemodynamic monitoring.

Results

The cause of resistant arterial hypotension in all cases was decreased vascular tone (systemic vascular resistance index = 1,503 ± 624 dyn·s·cm5·m2), and so phenylephrine as the α2-sympothomimetic was the drug of choice. Administration of phenylephrine started with the mean dose of 2.9 μg/kg/minute, and the maximal mean dose during the period of arterial hypotension was 5 μg/kg/minute. Bradycardia developed in four patients during infusion of phenylephrine. All these patients had clinical signs of hypothyroidism (hypothermia, dynamic ileus, etc.) and decreased levels of T3, T4, free T3 and free T4. In order to correct bradycardia, the infusion of phenylephrine was combined with cholinergic antagonists and β-sympathomimetics. Simultaneously, dose administration of thyroid hormones was increased. Heart rates reached the normal range, when clinical signs of hypothyroidism were corrected, and the level of thyroid hormones tended to rise. In 11 patients without clinical signs of hypothyroidism and normal levels of thyroid hormones in plasma, bradycardia never developed even if they received high doses of phenylephrine (5.5 μg/kg/min).

Conclusion

Bradycardia, associated with α2-sympothomimetic infusion, is a consequence of hypothyroidism in patients after sellar region tumor surgery. This phenomenon is not dose dependent. Patients with bradycardia, developed after beginning α2-sympothomimetic infusion, need to be screened for hypothyroidism. If hypothyroidism is confirmed, therapy with L-thyroxin should be administrated immediately. In patients having received thyroid hormones, their doses need to be increased.

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Popugaev, K., Savin, I., Goriachev, A. et al. Possible cause of bradycardia developed due to α2-sympothomimetic infusion. Crit Care 13, P159 (2009). https://doi.org/10.1186/cc7323

Download citation

Keywords

  • Cortisol
  • Thyroid Hormone
  • Hypothyroidism
  • Thyroxine
  • Phenylephrine